It is unfortunate that a great number of essential medications can stimulate the appetite and then lead to weight gain, which is often so great that previously slender individuals become obese.
Medications which have the potential to increase the appetite and weight, include:
- Psychotropics (e.g. benzodiazepines, and other anti-anxiety drugs)
- Typical and atypical antipsychotics (e.g. haloperidol or risperidone)
- Tricyclic antidepressants (e.g. amitriptyline), MAOI antidepressants (e.g. isocarboxazide), and other antidepressants (e.g. paroxetine)
- Anticonvulsants (e.g. valproic acid)
- Hormones including human growth hormone, corticosteroids, and human reproductive hormones (progesterone or testosterone)
(Mahan LK et al, 2011).
(See Table 1 below for examples of drugs in each category which are available in South Africa).
A number of other factors can also contribute to the pronounced weight gain that some patients experience when they use the above mentioned drugs.
Eating disturbances related to anxiety
While anti-anxiety drugs in the psychotropic category can cause weight gain, it should be kept in mind that many people turn to food when they are stressed or anxious. "Comfort food" can help ease the pain of anxiety, but these typical consolation foods are often very high in energy, fat and sugar (chocolate, sweets, cakes, pies, chips, etc), and will pile on the kilos. Patients seeking relief from their anxiety do not usually nibble on celery or fat-free cottage cheese! These patients seek relief in foods dripping with fat and loaded with kJ and sugar.
Eating disturbances related to depression
It is ironic that depression on its own can lead to massive weight gain or serious weight loss depending on how the individual patient reacts to his or her illness. When a patient who is suffering from depression starts taking antidepressants, these medications (i.e. tricyclic antidepressants, MAOIs and other antidepressants which do not fall into these 2 categories), can also cause an increase in appetite and body weight.
It is, therefore, important that the body weight of patients with depression should be monitored on a regular basis. Patients who are already overweight or obese may gain even more weight when they receive treatment, while patients who are underweight as a result of their depression may regain their normal weight.
When a depressed patient becomes overweight either due to his/her condition or the necessary drug treatment, this can further exacerbate the depression and cause serious distress. Some patients become reclusive because they cannot bear anyone seeing how much weight they have gained. Other patients may decide to stop taking their medications which could lead to worsening of the depression to such an extent that the patient may commit suicide.
It is essential that patients with depression should never, ever stop taking their medications without discussing this step with the prescribing doctor. Tell your doctor about your concerns relating to the fact that you have gained weight since commencing treatment and ask him or her to help you find a solution. Your doctor must determine the solution and any changes that may need to be made to your drug treatment should only be attempted under his/her strict supervision.
Eating disturbances related to anticonvulsants
Patients who suffer from convulsions induced by conditions such as epilepsy, brain damage or tumours, etc, need to take anticonvulsants which in some cases can also stimulate the appetite. Once again, some patients using anticonvulsants may lose weight, while others pick up weight.
The cautions mentioned above in relation to not stopping antidepressants, also apply to anticonvulsants. Do not stop taking your prescribed anticonvulsants because you have gained some weight, but do discuss this problem with your physician so that he or she can plan how you can continue to take these drugs and lose the weight you have gained. Stopping anticonvulsants without medical supervision can be very dangerous and even life threatening.
Eating disturbances related to hormones
Many members of the public complain that they have gained weight after taking corticosteroids for asthma or skin conditions or any other illness where cortisone has to be prescribed. Medications containing male and female hormones can also either cause weight gain or weight loss in patients. It is interesting to note that human growth hormone, which is so often mentioned as “the injection” to promote weight loss in fad slimming regimens, is listed as a hormone that can cause weight gain.
As most women know, taking female hormones for contraceptive, fertility or anti-menopausal treatment can cause weight gain or weight loss, as determined by the patient’s individual reaction.
Lipodystrophy associated with HAART therapy
Now that highly active antiretroviral therapy (HAART) has become available globally and in South Africa, patients with HIV/Aids are developing so-called lipodystrophy syndrome. The latter syndrome is associated with redistribution of body fat, raised blood fat levels, high blood pressure and glucose intolerance. HIV/Aids patients who in the past tended to be emaciated, now find that they are gaining weight when they use HAART.
Any patient with HIV/Aids who is contemplating the use of a drastic or unbalanced slimming diet, excessive exercise and/or taking over-the-counter slimming pills to lose weight, should first consult the doctor who is treating their HIV/Aids and their dietician for a balanced low-fat diet that is also low-GI (glycaemic index) to address the insulin tolerance and hyperlipidaemia associated with lipodystrophy.
The dilemma of weight gain caused by medications that in many cases save the patient’s life, is not easy to solve, but by talking to the prescribing doctor and consulting a dietician for an appropriate diet, most drug-induced appetite stimulation and weight gain should be controllable and reversible.
- (Dr IV van Heerden, DieDoc, January 2012)
TABLE 1: EXAMPLES OF DRUGS AVAILABLE IN SOUTH AFRICA THAT MAY STIMULATE THE APPETITE AND CAUSE WEIGHT GAIN
Listed in MIMS (2011)
Valproic acid/Sodium valproate
Corticosteroids (Cortisone, Methyl Prednisolone Acetate, Prednisone)
Human Growth Hormone/Somatropin
(Based on Box 9-9 in Mahan et al (2011), page 223, including modifications relevant to South Africa)
(Mahan LK et al (2011). Krause’s Food & the Nutrition Care Process. Ed. 13. Elsevier, USA.
MIMS, (2011), Vol 51, No 10, October 2011.)
More meds that cause weight gain
Medication that affects nutrient intake